Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Pseudo-isotopies of irreducible $ 3$-manifolds


Author: Jeff Kiralis
Journal: Trans. Amer. Math. Soc. 332 (1992), 53-78
MSC: Primary 57M99; Secondary 57N10, 57N37
DOI: https://doi.org/10.1090/S0002-9947-1992-1140917-6
MathSciNet review: 1140917
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that a certain subspace of the space of all pseudo-isotopies of any irreducible $ 3$-manifold is connected. This subspace consists of those pseudo-isotopies corresponding to $ 1$-parameter families of functions which have nondegenerate critical points of index $ 1$ and $ 2$ only and which contain no slides among the $ 2$-handles.

Some of the techniques developed are used to prove a weak four-dimensional $ h$-cobordism theorem.


References [Enhancements On Off] (What's this?)

  • [C] J. Cerf, La stratification naturelle des espaces de fonctions différentiables réeles et le théorème de la pseudo-isotopie, Inst. Hautes Études Sci. Publ. Math. 39 (1970), 5-173. MR 0292089 (45:1176)
  • [G] D. Gabai, Foliations and the topology of $ 3$-manifolds, J. Differential Geom. 18 (1983), 445-503. MR 723813 (86a:57009)
  • [H1] A. Hatcher, On the diffeomorphism group of $ {S^1} \times {S^2}$ , Proc. Amer. Math. Soc. 83 (1981), 427-430. MR 624946 (83i:57022)
  • [H2] -, A proof of the Smale conjecture, $ \operatorname{Diff}({S^3}) \simeq O(4)$, Ann. of Math. (2) 117 (1983), 553-607. MR 701256 (85c:57008)
  • [HW] A. Hatcher and J. Wagoner, Pseudo-isotopies of compact manifolds, Astérisque 6 (1973). MR 0353337 (50:5821)
  • [HL] H. Hendriks and F. Laudenbach, Difféormorphismes des sommes connexes en dimension trois, Topology 23 (1984), 423-443. MR 780734 (86i:57038)
  • [LP] F. Laudenbach and V. Poénaru, A note on $ 4$-dimensional handlebodies, Bull. Soc. Math. France 100 (1972), 337-344. MR 0317343 (47:5890)
  • [M1] J. Milnor, Lectures on the $ h$-cobordism theorem, Princeton mathematical notes, 1965.
  • [M2] -, Morse theory, Princeton mathematical notes, 1969.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57M99, 57N10, 57N37

Retrieve articles in all journals with MSC: 57M99, 57N10, 57N37


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1992-1140917-6
Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society